The Lupus Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
120 Posts
Discussion Starter · #1 ·
Hello :)

I havent actually been diagnosed with anything specific yet but the rhemy i see suspects i have mild lupus (with negative bloods) or some other form of connective tissue disorder,

He has suggested that i start a 'gentle' medication programme which includes Plaquenil to see how i go and see if it helps. I will be starting this in the next few weeks, when i see him next.

I have read lots of old posts on this forum about this drug that have been really helpful ;)

However i still have a few little questions that i know you lupies will be able to help me with :)

1) this may sound odd, so bare with me, from what i understand this drug is suppressing our immune system, I apoligise if this is wrong due to my lack of knowledge :blush: my question is does this mean that we are more suseptable to infections, viruses, bacteria etc as our immune response will be reduced?

2) i struggle to take any form of medication even paracetemol upsets my tummy, so am worried that plaquenil is going to do this also :sad: any tips on how to reduce this would be great, i know to build up the dose slowly and to take the meds with food but as you guys have experience i thought you might have some ideas to help my stomach cope (of course i may be lucky and i may be fine with it :) )

3) eye tests, i havent spoken to my rheumy yet about this as he is on holiday, but before i start taking this med should i go for an eye test? Would it be ok to just go to an opticians (im in the UK) or would it be better for me to see a specialist on the NHS?

Thank you for reading, sorry if you have to repeat what you have probably told others that are new to this drug,

Hope your all as well as possible :)
Cheers Bex x x x x
 

·
Registered
Joined
·
4,444 Posts
To answer your questions:

(1) Plaquenil is not really in immunosuppressant. Not like methotrexate, Imuran, Cellcept, etc. While it actually does say that it is an immunosuppressant on my medication take home sheet from the pharmacy... it does NOT affect us in such a way as to make us more susceptible to viral and bacterial infections. It works in a very different way than a true immunosuppressant does.

(2) You can start on a very low dose (1/2 pill=100 mg) for a week and go up every week to minimize any upset stomach. I started on 400mg a day and had no stomach upset but did have a bit of diarrhea for a few weeks (started after 1 week on it too - not right away). I tend to not suffer from upset stomach so have little experience other than to follow the suggestions you already know about like eating food with it.

(3) There are some people I know in the UK that go to an optician every 6 months for eye checks & are just sure to ask for the relevant tests for someone on Plaquenil (visual field test for example & a look at "the grid"). In the states I see an opthamologist for my care and I actually waited a few months after starting Plaquenil to be seen (probably 6 months actually). This was largely because I had been in to eye doc within the prior few months already though.\

I hope it goes well for you and helps you with your symptoms within the next 3-6 months ;)
 

·
Registered
Joined
·
7,800 Posts
Hi,

I think Maia has answered your questions well.

I just wanted to add that my stomach used to be incredibly sensitive. I couldn't take anti-inflammatories for more than two days in a row without suffering from terrible nausea.

I had no problem with plaquenil though other than a touch of heartburn which has been resolved through diet.

My stomach seems to have reinforced itself now as when I see what I can take now, I'm truly amazed.

Just a word of encouragment and I hope it goes well for you.

Katharine
 
1 - 3 of 3 Posts
Top